Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 219, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2001, 4:14 PM CDT for Mountrail County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 21, 2001, 4:14 PM CDT (21:14 UTC)
- Expired
- Aug 21, 2001, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mountrail County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:45 PM CDT | Hail 0.75 | White Earth, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1637 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS53 KBIS 212114 SVRBIS NDC061-212215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 414 PM CDT TUE AUG 21 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 515 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF WHITE EARTH...OR ABOUT 47 MILES EAST OF WILLISTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSS AT 435 PM CDT STANLEY...LOSTWOOD AT 500 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4841 10285 4828 10266 4825 10216 4854 10234
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 21, 3:15 PM CDT, 59 minutes before
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
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:56 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 64 min |
| Aug 21, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 45 min |
| Aug 21, 6:51 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Aug 21, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.